Aspirin (acetylsalicylic acid) is one of the most well known & popular over the counter drugs available. Therefore it is easy to assume that it is safe for cats, but this is definitely not the case.

Unlike humans, cats metabolise aspirin very slowly & it is extremely easy to give a cat a fatal overdose in as little as a single tablet. The biological half-life of aspirin is 37.5 hours in cats. Aspirin poisoning occurs when a carer intentionally gives the cat a high dosage of aspirin, gives aspirin over a prolonged period or accidentally gives a product containing aspirin.

Aspirin can be used in very small doses, but only under strict veterinary supervision. It is absolutely vital that cat owners do not self medicate their cat with any medications, but especially aspirin because this will lost likely have disastrous consequences for the cat.

Aspirin toxicity can lead to kidney & liver damage.

Symptoms of aspirin poisoning

Symptoms of aspirin poisoning include;

  • Depression
  • Hyperexcitability
  • Loss of balance
  • Vomiting, which may contain blood
  • Diarrhoea
  • Anorexia
  • Anaemia
  • Gastric ulcers
  • Liver necrosis
  • Hyperthermia

Without treatment the following may occur:

  • Seizures
  • Coma
  • Death

How is aspirin poisoning in cats treated?

  • Induce vomiting if the exposure was recent (within the past 4 hours), followed by administration of activated charcoal.
  • Re-establish hydration and electrolyte balance with administration of IV fluids.
  • Alkalinisation of the urine with sodium bicarbonate promotes excretion of aspirin by enhancing the ion-trapping mechanism. Sodium bicarbonate should be administered carefully with frequent monitoring of urine or blood pH.
  • Maintain normal body temperature if the cat has become hyperthermic.

 
Make a Free Website with Yola.